Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 21, 2020McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 21, 2020, 10:36 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2020, 10:36 PM CDT (03:36 UTC)
Expired
May 21, 2020, 11:30 PM CDT
In force
54 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 136 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2477 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:48 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 21, 5:48 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
548 PM CDT Thu May 21 2020

.AVIATION...
/00Z TAFS/

Waiting to see if thunderstorms form along the dryline from
Sterling City northwest to Snyder and continuing northwest. Any
isolated thunderstorm that does form could become severe and
produce large hail and damaging winds. It's possible these storms
could impact KABI and KSJT terminals later this evening. Will
include VCTS for KABI and KSJT. Will also include a TEMPO group
for KSJT between 00Z and 03Z.

Otherwise, look for MVFR CIGs early tomorrow morning.

&&

.PREV DISCUSSION... /issued 258 PM CDT Thu May 21 2020/

SHORT TERM...
(Tonight and Friday)

Skies have cleared out across West Central Texas this afternoon with
steady south winds of 10 to 15 MPH.  Temperatures had reached to
around 90 degrees, with dewpoints in the mid 50s to low 60s.

An upper-level shortwave will move through the Panhandle this
evening, which may help some scattered storms to develop along the
dryline.  CAPE values and lapse rates are supportive of large hail,
with some mid-level dry air supportive of damaging wind.  However,
upper-level support is far less than yesterday, with sub-par
convergence, so storms will be more scattered in nature.  Still, any
storm that develops could produce localized damaging winds with
large hail, and even some flooding with slow-movers.

Storms will continue through the first part of the night, then
diminish with the loss of daytime heating.  Any convective debris
may linger with some low-level stratus developing around sunrise.
Otherwise, lows should be in the upper 60s.

Tomorrow, another warm day is expected, with temperatures again
expected to reach the low 90s.  Plenty of instability should be in
place again, but this time, a frontal boundary is expected to dip
down towards the Big Country, while a weak upper-level impulse moves
across the Panhandle.  This may result in a line of thunderstorms
developing near the Red River by late afternoon and drifting
southward in the evening.  Some tail-end storms may affect the Big
Country late tomorrow afternoon.

LONG TERM...
(Friday night through next Wednesday)

An unsettled weather pattern will develop across the region
over the Memorial day weekend into the middle of next week,
with rain chances each day. The medium range models show an
upper level trough developing to our west across the Rockies
this weekend. The GFS/ECMWF then agree on the southern portion
of the trough closing off into a cutoff low across the Texas
Panhandle/West Texas region early next week, with little
movement through late week. At the surface, a dryline will
be remain just to our west this weekend, with a possible
cold front moving across the area Monday night into Tuesday.

A very moist airmass will reside across West Central Texas
through the middle of next week and given the above scenario,
widespread beneficial rainfall is looking more favorable
through the extended forecast period. Could see a few severe
storms this weekend but the severe threat is uncertain after
the weekend, with heavy rainfall potentially more of a concern.
Temperatures will also be considerably cooler, especially early
next week, when forecast highs will be in the upper 70s and
lower 80s by Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  93  67  88 /  20  30  20  20
San Angelo 	 69  93  71  91 /  20  20  20  30
Junction 	 69  91  72  88 /  20  20  20  30
Brownwood 	 66  92  68  88 /  20  20  20  30
Sweetwater 	 67  92  67  89 /  20  20  20  20
Ozona      	 67  90  70  88 /  20  20  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/99/99
Hazardous weather outlook, May 21, 2:03 PM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
203 PM CDT Thu May 21 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
203 PM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop and move into
West Central Texas by this evening and into tonight. Some storms
may be severe. The main weather hazards will be damaging winds,
large hail, and occasional lightning. In addition, some of the
storms will be capable of producing heavy rainfall, which may lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times, across various
portions of West Central Texas Friday through Memorial Day, and
into the middle of next week. Some strong to severe storms will be
possible with strong winds, hail and lightning the main threats.
The risk of severe storms will need to be monitored. Heavy
rainfall may also occur, which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Local storm report, May 21, 8:55 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 SW HARRIET            31.52N 100.36W
05/21/2020  E3.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&
Local storm report, May 21, 8:57 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
857 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             3 ESE GRAPE CREEK       31.57N 100.49W
05/21/2020  E3.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&
Special weather statement, May 21, 9:07 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
907 PM CDT Thu May 21 2020

TXZ049-054-113-127-220245-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
907 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL
945 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Trent, or 14 miles northeast of Sweetwater, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Trent around 925 PM CDT.
  Noodle around 935 PM CDT.
  Merkel around 945 PM CDT.

Other locations impacted by this storm include Stith and Truby.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3250 10028 3268 10025 3271 9990 3241 9992
TIME...MOT...LOC 0207Z 274DEG 16KT 3259 10020
Special weather statement, May 21, 9:10 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
910 PM CDT Thu May 21 2020

TXZ127-128-139-220300-
Callahan TX-Coleman TX-Taylor TX-
910 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN...NORTH CENTRAL COLEMAN
AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 1000 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oplin, or 17 miles south of Clyde, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rowden around 930 PM CDT.
  Putnam and Atwell around 950 PM CDT.

Other locations impacted by this storm include Us-
283 Near The Coleman-
Callahan County Line, Admiral, Lake Coleman and I-
20 Near The Callahan-Eastland County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3199 9957 3216 9974 3252 9934 3251 9922
      3241 9911 3218 9912
TIME...MOT...LOC 0209Z 233DEG 31KT 3215 9954
Special weather statement, May 21, 9:39 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
939 PM CDT Thu May 21 2020

TXZ114-128-220330-
Shackelford TX-Callahan TX-
939 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clyde, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Moran around 1000 PM CDT.
  Ibex around 1005 PM CDT.

Other locations impacted by this storm include Us-
180 Near The Shackelford-Stephens County Line, Mccarty Lake and Us-
283 Near The Callahan-Shackelford County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3287 9911 3285 9909 3252 9909 3251 9911
      3246 9911 3232 9949 3248 9964 3249 9963
TIME...MOT...LOC 0239Z 233DEG 49KT 3245 9947
Special weather statement, May 21, 10:16 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1016 PM CDT Thu May 21 2020

TXZ139-140-154-155-220400-
Coleman TX-McCulloch TX-Brown TX-San Saba TX-
1016 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...SOUTHEASTERN
COLEMAN...NORTHERN MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES UNTIL
1100 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waldrip, or 18 miles north of Brady, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rockwood around 1045 PM CDT.
  Winchell around 1100 PM CDT.

Other locations impacted by this storm include Milburn, Fife, Locker,
Mozelle, Whon, Us-283 Near The Mcculloch-
Coleman County Line, Hall, Indian Creek and Shields.

LAT...LON 3135 9959 3161 9949 3152 9894 3149 9898
      3147 9900 3145 9897 3144 9896 3146 9894
      3144 9893 3143 9889 3120 9887
TIME...MOT...LOC 0316Z 235DEG 8KT 3140 9939

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:02 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green43 min
May 21, 7:18 PM CDTAreal Flood AdvisorySJTTom Green117 min
May 21, 7:23 PM CDTSpecial Weather StatementSJTSchleicher52 min
May 21, 7:35 PM CDTFlash Flood WarningSJTTom Green3 hr
May 21, 7:37 PM CDTSevere Thunderstorm WarningSJTTom Green68 min
May 21, 7:38 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan52 min
May 21, 7:42 PM CDTSevere Thunderstorm WarningSJTHaskell48 min
May 21, 8:01 PM CDTSpecial Weather StatementSJTRunnels44 min
May 21, 8:25 PM CDTSpecial Weather StatementSJTHaskell50 min
May 21, 8:28 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor47 min
May 21, 8:32 PM CDTSpecial Weather StatementSJTTaylor43 min
May 21, 8:34 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor41 min
May 21, 8:38 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green67 min
May 21, 9:07 PM CDTSpecial Weather StatementSJTJones38 min
May 21, 9:10 PM CDTSpecial Weather StatementSJTCallahan50 min
May 21, 9:39 PM CDTSpecial Weather StatementSJTShackelford51 min
May 21, 9:44 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green61 min
May 21, 9:49 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Throckmorton41 min
May 21, 9:52 PM CDTSevere Thunderstorm WarningSJTJones, Taylor53 min
May 21, 10:11 PM CDTFlash Flood WarningSJTConcho, Tom Green3 hr
May 21, 10:16 PM CDTSpecial Weather StatementSJTMcCulloch44 min
May 21, 10:26 PM CDTSevere Thunderstorm WarningSJTShackelford64 min
May 21, 10:33 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor57 min
May 21, 10:44 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green61 min
May 21, 10:55 PM CDTTornado WarningSJTSan Saba35 min
May 21, 11:08 PM CDTSpecial Weather StatementSJTSan Saba37 min
May 21, 11:27 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba63 min
May 21, 11:43 PM CDTSpecial Weather StatementSJTConcho32 min
May 22, 12:10 AM CDTSpecial Weather StatementSJTMcCulloch50 min
May 22, 12:29 AM CDTSpecial Weather StatementSJTSan Saba61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.